Kansas, 2014

High Wind in Kansas, February 20, 2014

February 20, 2014 · NWS ICT · 12 events in 12 counties and zones

Very windy conditions prevailed across portions of central Kansas producing several areas of downed tree limbs and power lines. The winds generally were sustained around 40 mph for a couple of hours and the gusts reached into the upper 40 to middle 50 mph range.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Very windy conditions prevailed across portions of central Kansas producing several areas of downed tree limbs and power lines. The winds generally were sustained around 40 mph for a couple of hours and the gusts reached into the upper 40 to middle 50 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 20, 5:48 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 20, 5:48 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
548 AM CST THU FEB 20 2014

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 316 AM CST THU FEB 20 2014

EXTREMELY STRONG NORTHWEST WINDS OVER WESTERN KANSAS WILL BEGIN TO
SPREAD EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS
MORNING...AS SURFACE PRESSURE GRADIENT SIGNIFICANTLY TIGHTENS. WE
HAVE EXPANDED THE HIGH WIND WARNING A BIT FURTHER EAST AS THE
INTENSE GRADIENT WINDS COULD IMPACT LOCATIONS ALONG AND WEST OF
I-135/I-35...ALSO EXTENDED THE TIME OF THE WIND ADVISORY THROUGH THE
AFTERNOON HOURS SINCE CLEARING SKIES COULD ALLOW A LONGER PERIOD OF
DEEPLY MIXED LOW LEVELS. A DEFORMATION BAND OF SNOW WILL RACE
EASTWARD ACROSS CENTRAL KANSAS THIS MORNING...AND THE COMBINATION OF
MODERATE SNOWFALL/EXTREME WINDS COULD DROP VISIBILITIES FROM THE
BLOWING SNOW TO LESS THAN A HALF MILE. STILL EXPECTING SNOW
ACCUMULATIONS TO BE AROUND 1 INCH ACROSS CENTRAL KANSAS.
OTHERWISE...STRONG SUBSIDENCE WILL QUICKLY SPREAD OVER THE AREA THIS
AFTERNOON WITH CLEARING SKIES AND WARMING TEMPERATURES.

A NICE WARM-UP LOOKS TO PREVAIL FOR FRIDAY ACROSS KANSAS WITH
PREMIUM DOWNSLOPE EFFECTS BOOSTING TEMPERATES BACK INTO THE WARMER
60S WITH MOSTLY CLEAR SKIES. A COLD FRONT WILL THEN DROP SOUTHWARD
ACROSS THE AREA ON SATURDAY WITH DAYTIME HIGHS COOLER THAN FRIDAY
BUT STILL A BIT ABOVE NORMAL.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 316 AM CST THU FEB 20 2014

EVEN COOLER AIR WILL SPREAD SOUTHWARD ON SUNDAY AS SURFACE HIGH
PRESSURE SINKS SOUTHWARD ACROSS THE CENTRAL PLAINS...WITH BELOW
NORMAL TEMPERATURES EXPECTED. MODELS SHOW A STRONGER UPPER WAVE
RACING EASTWARD ACROSS THE NORTHERN PLAINS ON MONDAY...WHICH WILL
PUSH A REINFORCING SHOT OF COLDER AIR SOUTHWARD INTO KANSAS FOR
MONDAY NIGHT/TUESDAY. WELL BELOW NORMAL TEMPERATURES FOR TUESDAY
WITH A SLIGHT MODERATION OF TEMPERATURES ON WEDNESDAY.

JAKUB

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 538 AM CST THU FEB 20 2014

AVIATION CONCERNS WILL BE VERY STRONG WINDS ALONG WITH A BRIEF
PERIOD OF LOW VISIBILITIES DUE TO MODERATE SNOW THIS MORNING.

WATER VAPOR IMAGERY SHOWS A POWERFUL SHORTWAVE LIFTING OVER
KS/SOUTHERN NEBRASKA WITH A DEEP SURFACE LOW CENTERED OVER SOUTH
CENTRAL KS. THIS SYSTEM IS EXPECTED TO RAPIDLY LIFT NORTHEAST
TODAY. VERY STRONG NW WINDS ON THE BACKSIDE OF THE SURFACE LOW
WILL SPREAD OVER CENTRAL AND SOUTH CENTRAL KS THIS MORNING.
SUSTAINED SPEEDS AROUND 40 MPH WILL BE COMMON WITH GUSTS IN THE 50
TO 60 MPH RANGE. THESE STRONG WINDS SHOULD MOVE INTO THE KRSL-KHUT
SITES AROUND 14Z AND KICT-KSLN AROUND 15Z. A BAND OF SNOW WILL
ACCOMPANY THE STRONG WINDS WITH VISIBILITIES REDUCED TO LESS THAN A
MILE OVER CENTRAL KS. THE GOOD NEWS IS THAT THIS BAND WILL MOVE
VERY FAST...ONLY AFFECTING A SITE FOR A COUPLE OF HOURS...BUT FOR
THOSE COUPLE OF HOURS VISIBILITIES WILL LIKELY BE LESS THAN A MILE.

CONFIDENCE IS HIGH THAT BY THE LATE AFTERNOON HOURS VFR CONDITIONS
WILL BE IN PLACE AS WINDS START TO DECREASE.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  27  62  32 /  30   0   0   0
HUTCHINSON      48  27  61  29 /  70   0   0   0
NEWTON          47  28  61  30 /  60   0   0   0
ELDORADO        48  27  61  31 /  60   0   0  10
WINFIELD-KWLD   51  27  62  34 /  20   0   0  10
RUSSELL         46  26  61  26 /  90   0  10  10
GREAT BEND      47  26  61  27 /  90   0   0  10
SALINA          45  27  60  28 /  90   0  10  10
MCPHERSON       47  27  60  29 /  80   0   0  10
COFFEYVILLE     56  29  61  35 /  40   0   0  10
CHANUTE         53  26  61  32 /  50   0  10  10
IOLA            52  27  60  32 /  50   0  10  10
PARSONS-KPPF    55  27  61  33 /  40   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ052-053-069>072-
093>096-098>100.

HIGH WIND WARNING UNTIL 11 AM CST THIS MORNING FOR KSZ049-051-
068-083-092.

WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR KSZ032-033-047>051-067-068-082-083-091-092.

HIGH WIND WARNING UNTIL 11 AM CST THIS MORNING FOR KSZ032-033-
047-048-050-067-082-091.

WINTER WEATHER ADVISORY UNTIL 11 AM CST THIS MORNING FOR KSZ032-
033-047>051.

&&
Hazardous weather outlook, Feb 20, 5:14 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CST THU FEB 20 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
514 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXTREME NORTHWEST WINDS OF 40 TO 45 MPH WITH GUSTS UP TO 60 MPH WILL
AFFECT CENTRAL AND SOUTH KANSAS THIS MORNING. THE NORTHWEST WINDS
WILL REMAIN STRONG ACROSS THE ENTIRE REGION THROUGH THE
AFTERNOON...PLEASE REFER TO THE HIGH WIND WARNING AND WIND ADVISORY
FOR ADDITIONAL DETAILS.

A BAND OF MODERATE SNOW WILL COMBINE WITH THE EXTREME NORTHWEST
WINDS THIS MORNING OVER CENTRAL KANSAS...AND COULD CREATE
DANGEROUSLY LOW VISIBILITIES...PLEASE REFER TO THE WINTER WEATHER
ADVISORY FOR MORE INFORMATION.

IN ADDITION...VERY HIGH GRASSLAND FIRE DANGER LEVELS WILL AFFECT
THE ENTIRE REGION THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COMBINATION OF DRY AIR AND GUSTY WINDS WILL CREATE VERY HIGH
GRASSLAND FIRE DANGER ACROSS THE ENTIRE AREA FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Russell

When
February 20, 7:05 AM CST to 9:18 AM CST
Where
Russell forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Wind gusts into the lower 50 mph range was also noted.

High Wind, Lincoln

When
February 20, 7:20 AM CST to 9:30 AM CST
Where
Lincoln forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Sustained winds across the area were estimated to be around 40 mph.

High Wind, Barton

When
February 20, 7:20 AM CST to 9:30 AM CST
Where
Barton forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Sustained winds across the area were estimated to be around 40 mph.

High Wind, Ellsworth

When
February 20, 7:30 AM CST to 9:40 AM CST
Where
Ellsworth forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Sustained winds across the area were estimated to be around 40 mph.

High Wind, Rice

When
February 20, 7:35 AM CST to 9:45 AM CST
Where
Rice forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Sustained winds across the area were estimated to be around 40 mph.

High Wind, Saline

When
February 20, 7:45 AM CST to 9:55 AM CST
Where
Saline forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were noted for approximately two hours.

High Wind, McPherson

When
February 20, 7:50 AM CST to 9:45 AM CST
Where
McPherson forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Sustained winds across the area were estimated to be around 40 mph.

High Wind, Reno

When
February 20, 7:50 AM CST to 9:57 AM CST
Where
Reno forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Sustained winds across the area were estimated to be around 40 mph across the west sections of the county.

High Wind, Harvey

When
February 20, 7:50 AM CST to 9:45 AM CST
Where
Harvey forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Sustained winds across the area were estimated to be around 40 mph.

High Wind, Kingman

When
February 20, 7:53 AM CST to 9:55 AM CST
Where
Kingman forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Sustained winds across the area were estimated to be around 40 mph.

High Wind, Sedgwick

When
February 20, 7:53 AM CST to 9:55 AM CST
Where
Sedgwick forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Wind gusts to 51 mph were also noted. Power lines were blown down and blocked a few lanes of traffic. Over 7000 people were without power.

High Wind, Harper

When
February 20, 8:00 AM CST to 9:55 AM CST
Where
Harper forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Sustained winds across the area were estimated to be around 40 mph. A peak wind gust of 53 mph was also noted at the airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504406, 504407, 504409, 504408, 504411, 504410, 504412, 504413, 504414, 504415, 504417, 504416.